Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS Midland/Odessa, TX

March 15, 2020Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 15, 2020, 4:46 PM CDT for Brewster County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2020, 4:46 PM CDT (21:46 UTC)
Expired
Mar 15, 2020, 5:32 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 3:09 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS54 KMAF 152146
SVRMAF
TXC043-152245-
/O.NEW.KMAF.SV.W.0011.200315T2146Z-200315T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
446 PM CDT Sun Mar 15 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Brewster County in southwestern Texas...

* Until 545 PM CDT.

* At 445 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Boquillas Canyon, or 20 miles southeast of Panther Junction,
  moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Panther Junction and Big Bend National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2925 10332 2952 10319 2981 10278 2964 10273
      2960 10274 2952 10281 2949 10280 2945 10283
      2940 10281 2936 10285 2935 10288 2926 10291
      2922 10287 2922 10291 2918 10295 2917 10300
      2910 10303 2909 10307 2906 10310 2901 10311
TIME...MOT...LOC 2145Z 282DEG 67KT 2909 10300 

HAIL...1.50IN
WIND...70MPH
 
$$

12
2 follow-up statements
784 
WWUS54 KMAF 152217
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT Sun Mar 15 2020

TXC043-152245-
/O.CON.KMAF.SV.W.0011.000000T0000Z-200315T2245Z/
Brewster TX-
517 PM CDT Sun Mar 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL BREWSTER COUNTY...

At 516 PM CDT, a severe thunderstorm was located 17 miles northeast
of Panther Junction, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Big Bend National Park...Ranch Road 2627. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2925 10332 2952 10319 2981 10278 2964 10273
      2960 10274 2952 10281 2949 10280 2945 10283
      2940 10281 2936 10285 2935 10288 2926 10291
      2922 10287 2922 10291 2918 10295 2917 10300
      2910 10303 2909 10307 2906 10310 2901 10311
TIME...MOT...LOC 2216Z 241DEG 13KT 2946 10295 

HAIL...1.00IN
WIND...60MPH
 
$$

12
274 
WWUS54 KMAF 152232
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Sun Mar 15 2020

TXC043-152242-
/O.CAN.KMAF.SV.W.0011.000000T0000Z-200315T2245Z/
Brewster TX-
532 PM CDT Sun Mar 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BREWSTER COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 2925 10332 2952 10319 2981 10278 2964 10273
      2960 10274 2952 10281 2949 10280 2945 10283
      2940 10281 2936 10285 2935 10288 2926 10291
      2922 10287 2922 10291 2918 10295 2917 10300
      2910 10303 2909 10307 2906 10310 2901 10311
TIME...MOT...LOC 2230Z 282DEG 67KT 2940 10261 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:12 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 15, 2:12 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
212 PM CDT Sun Mar 15 2020

.DISCUSSION...

The moist, unsettled pattern continues across Southeast New Mexico
and West Texas today. Fog has persisted into this afternoon across
the Permian Basin, Southeast New Mexico, and portions of the Trans
Pecos, though visible satellite imagery indicates clearing across
the Rio Grande Valley, Big Bend Area, and Davis Mountains, with
clearing edging into the Stockton Plateau, with storms already
developing over the higher terrain of the Davis Mountains. While
showers and thunderstorms are possible for most of the area
through tonight, the aforementioned areas where clearing is
occurring stand the best chance to see severe thunderstorms
beginning later this afternoon and continuing through late
evening, per latest high- resolution guidance. Dewpoints in the
60s will yield CAPE values possibly up to around 2000 J/kg, and
given shear of 45-60kt and steep lapse rates, large hail and
damaging winds are the main concerns, though to the lee of the
Davis and Glass Mountains and across the Stockton Plateau, an
isolated tornado cannot be ruled out. Further north, the
environment is significantly more stable, and while thunderstorms
are possible across Southeast New Mexico and the Permian Basin,
severe potential will be limited. Of additional concern tonight is
the potential for heavy rain and potential flash flooding,
especially along and south of I-10 and across the far southeastern
Permian Basin/Lower Trans Pecos Precipitable water on the 12Z MAF
sounding came in at 1.06 inches, which is in the 99th percentile
for this time of year, thus heavy rain will be possible with any
storm, and where cell training occurs, flooding problems could
arise quickly. The axis of heaviest rainfall looks to shift east
of the area by daybreak Monday, however those traveling Monday
morning will need to be cognizant of potential flooded roads or
road closures.

Areas of fog that persist through this evening and expand
overnight look to stick around through at least late morning on
Monday, with conditions gradually improving by lunchtime. Clouds
will stick around Monday afternoon across most of the Permian
Basin southward across the Stockton Plateau where temperatures
will reach into the 60s to around 70 degrees, whereas to the west
where more clearing is expected, highs in the middle 70s to 80s in
the Rio Grande Valley are possible. Monday looks to be a "down"
day regarding thunderstorm activity, with storms possible early in
the day across the eastern Permian Basin, and overnight across
southern portions of the Big Bend Area, but dry conditions
otherwise. Temperatures warm on Tuesday into the 70s for most of
the area, with middle 80s and even 90s possible across far
southern zones. The threat of severe weather also returns Tuesday
afternoon and Tuesday night as a dryline develops across the
region ahead of an approaching shortwave, with storms that develop
during the afternoon potentially growing upscale into a line as
they move east into Tuesday night. Wednesday will see continued
warm temperatures and thunderstorm chances as the upper trough to
the west finally begins to open up and translate eastward across
the Desert Southwest before lifting toward the Central Plains by
Thursday.

A drying trend will begin Thursday as a Pacific Front moves
through  the area, with slightly cooler temperatures in the 60s
to middle 70s expected for most. A trailing cold front will drop
through the region Friday afternoon, and continued cold
advection/easterly surface flow will yield highs mainly in the 50s
and 60s by Saturday. Friday looks to be a dry day, though
moisture will begin increasing again on Saturday, with rain
chances returning to the region Saturday afternoon through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     48  65  56  73 /  80  20  10  60
Carlsbad                       49  73  50  74 /  30   0  10  20
Dryden                         60  72  60  80 /  70  10  10  30
Fort Stockton                  53  70  55  79 /  60  10  10  30
Guadalupe Pass                 47  68  50  65 /  20   0  10  20
Hobbs                          46  68  50  70 /  40  10  10  40
Marfa                          47  75  45  75 /  40  10  10  10
Midland Intl Airport           49  67  57  75 /  70  20  10  50
Odessa                         49  67  56  75 /  70  20  10  40
Wink                           51  70  56  76 /  50  10  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/84
Hazardous weather outlook, Mar 15, 2:09 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Mar 15 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Sun Mar 15 2020 /109 PM MDT Sun Mar 15 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and well into the
evening across across much of the Trans Pecos today including the
Davis Mountains/Foothills, Big Bend and Lower Trans Pecos. These
storms may contain heavy rain, resulting in localized flash
flooding, strong winds, large hail, and isolated tornadoes.

Areas of fog are likely across much of the area tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms are again possible on Tuesday and possibly
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening, and
Tuesday and Wednesday afternoons and evenings.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 15, 3:34 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT Sun Mar 15 2020

TXZ279-282-152100-
Central Brewster County TX-Lower Brewster County TX-
334 PM CDT Sun Mar 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Castolon, or 18 miles southeast of Lajitas, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Terlingua, Castolon and Study Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 2908 10347 2912 10351 2912 10352 2914 10353
      2914 10355 2916 10355 2915 10360 2917 10361
      2916 10365 2917 10367 2933 10362 2920 10336
      2907 10345 2907 10347
TIME...MOT...LOC 2034Z 203DEG 20KT 2905 10360

12
Special weather statement, Mar 15, 3:35 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
335 PM CDT Sun Mar 15 2020

TXZ281-282-152100-
Presidio Valley TX-Lower Brewster County TX-
335 PM CDT Sun Mar 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lajitas, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lajitas and Barton Warnock Environmental Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 2923 10376 2922 10378 2927 10379 2926 10380
      2927 10381 2927 10383 2928 10384 2930 10398
      2938 10396 2936 10395 2935 10395 2937 10391
      2928 10368 2920 10374
TIME...MOT...LOC 2035Z 203DEG 20KT 2915 10392

12
Special weather statement, Mar 15, 3:45 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT Sun Mar 15 2020

TXZ075-152130-
Pecos TX-
345 PM CDT Sun Mar 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 430 PM
CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 250 and 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3071 10309 3098 10303 3097 10260 3060 10264
TIME...MOT...LOC 2044Z 267DEG 20KT 3085 10299

84
Local storm report, Mar 15, 4:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
414 PM CDT SUN MAR 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     FLASH FLOOD      FORT STOCKTON           30.89N 102.89W
03/15/2020                   Pecos              TX   EMERGENCY MNGR

            FLOODING IN FORT STOCKTON ROADWAYS, ESPECIALLY IN THE LOW
            WATER CROSSINGS.

&&

SAMANTHA.ZUBER
Special weather statement, Mar 15, 4:30 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
430 PM CDT Sun Mar 15 2020

TXZ279-280-282-152145-
Chisos Basin TX-Central Brewster County TX-Lower Brewster County TX-
430 PM CDT Sun Mar 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 445 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Study Butte, or 14 miles east of Lajitas, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Study Butte, Big Bend National Park, Terlingua Ranch Airport and
Terlingua Ranch Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 2914 10351 2927 10365 2954 10342 2935 10320
TIME...MOT...LOC 2129Z 224DEG 29KT 2926 10353

12
Special weather statement, Mar 15, 4:31 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Sun Mar 15 2020

TXZ276-279-281-282-152145-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
431 PM CDT Sun Mar 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 445 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Lajitas, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 2927 10382 2940 10397 2967 10374 2948 10352
TIME...MOT...LOC 2131Z 224DEG 29KT 2939 10384

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:23 AM CDTSpecial Weather StatementMAFScurry37 min
Mar 15, 7:30 AM CDTSpecial Weather StatementMAFScurry45 min
Mar 15, 8:07 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Martin, Scurry113 min
Mar 15, 8:55 AM CDTSpecial Weather StatementMAFScurry20 min
Mar 15, 2:36 PM CDTSpecial Weather StatementMAF24 min
Mar 15, 2:48 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves57 min
Mar 15, 3:34 PM CDTSpecial Weather StatementMAF26 min
Mar 15, 3:35 PM CDTSpecial Weather StatementMAF25 min
Mar 15, 3:39 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
Mar 15, 3:45 PM CDTSpecial Weather StatementMAFPecos45 min
Mar 15, 3:59 PM CDTSevere Thunderstorm WarningMAFBrewster46 min
Mar 15, 4:08 PM CDTFlash Flood WarningMAFPecos3 hr
Mar 15, 4:30 PM CDTSpecial Weather StatementMAFBrewster15 min
Mar 15, 4:31 PM CDTSpecial Weather StatementMAF14 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.